Adverse drug effects
EMA review confirms pneumonia risk linked to inhaled corticosteroids
A medicines safety review has confirmed a risk of pneumonia triggered by inhaled corticosteroids in patients with chronic obstructive pulmonary disease (COPD) but was unable to specify whether there are any differences in risk for different products.
The European Medicines Agency (EMA), which carried out the review, says that the benefits of the medicines for this group of patients still outweigh the risks of developing pneumonia and that COPD patients should continue to use inhaled corticosteroids as normal.
But it is warning health professionals to look out for the symptoms of pneumonia in COPD patients.
The EMA also recommends that product information is updated to alert patients to the risk of pneumonia and that patients should contact their GP if they develop symptoms of the condition, such as fever, chills or worsening cough, which can mirror an exacerbation of COPD, so that it can be treated early.
While the review focuses on published data from randomised controlled trials, meta-analyses and observational studies, the EMA says: “No clinical trials directly examined the risk of pneumonia with inhaled corticosteroids head to head, and only indirect comparison in meta-analyses/systematic reviews or from observational studies is available. Due to the variability in the clinical data and multiple uncertainties with study methodologies, this does not provide conclusive evidence for intra-class differences in the magnitude of risk.”
The safety review was carried out by the EMA’s Pharmacovigilance Risk Assessment Committee following a recommendation from the European Commission in May 2015. Its recommendations were forwarded to the EMA’s Committee for Medicinal Products for Human Use (CHMP), which has approved them. The changes now go to the European Commission for adoption as policy.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2016.20201109
Recommended from Pharmaceutical Press